Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2018, Article ID 4357981, 6 pages
https://doi.org/10.1155/2018/4357981
Case Report

A Case of Hyperacute Severe Thrombocytopenia Occurring Less than 24 Hours after Intravenous Tirofiban Infusion

1Department of Internal Medicine, Maimonides Medical Center, 4802 10th Avenue, Brooklyn, NY 11219, USA
2Department of Cardiology, Maimonides Medical Center, 4802 10th Avenue, Brooklyn, NY 11219, USA

Correspondence should be addressed to Vineet Meghrajani; moc.liamg@inajarhgemteeniv

Received 20 January 2018; Revised 24 March 2018; Accepted 10 May 2018; Published 24 May 2018

Academic Editor: Simon Davidson

Copyright © 2018 Vineet Meghrajani et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Thrombocytopenia is defined as a condition where the platelet count is below the lower limit of normal (<150 G/L), and it is categorized as mild (100–149 G/L), moderate (50–99 G/L), and severe (<50 G/L). We present here a 79-year-old man who developed severe thrombocytopenia with a platelet count of 6 G/L, less than 24 hours after intravenous tirofiban infusion that was given to the patient during a percutaneous transluminal coronary angioplasty procedure with placement of 3 drug-eluting stents. The patient’s baseline platelet count was 233 G/L before the procedure. Based on the timeline of events during hospitalization and laboratory evidence, it was highly likely that the patient’s thrombocytopenia was the result of tirofiban-induced immune thrombocytopenia, a type of drug-induced immune thrombocytopenia (DITP) which occurs due to drug-dependent antibody-mediated platelet destruction. Anticoagulant-mediated artefactual pseudothrombocytopenia was ruled out as no platelet clumping was seen on the peripheral blood smears. The treatment of DITP includes discontinuation of the causative drug; monitoring of platelet count recovery; or treatment of severe thrombocytopenia with glucocorticoids, IVIG, or platelet transfusions depending on the clinical presentation. The most likely causative agent of this patient’s thrombocytopenia—tirofiban—was discontinued, and the patient did not develop any signs of bleeding during the remainder of his hospital stay. His platelet count gradually improved to 24 G/L, and he was discharged on the sixth hospital day.